Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 293, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 8, 2009, 11:49 PM CST for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 8, 2009, 11:49 PM CST (05:49 UTC)
- Expired
- Dec 9, 2009, 12:45 AM CST
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 8, 6:12 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1613 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 18.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 090549
SVRMOB
ALC023-129-MSC153-090645-
/O.NEW.KMOB.SV.W.0293.091209T0549Z-091209T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1149 PM CST TUE DEC 8 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WAYNESBORO...
SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 1245 AM CST
* AT 1147 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF LAUREL TO 5 MILES SOUTHWEST OF ELLISVILLE...AND
MOVING EAST AT 55 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
EUCUTTA BY MIDNIGHT CST...
MULBERRY...WHISTLER...STRENGTHFORD AND HIWANNEE BY 1215 AM CST...
CLARA AND BOICE BY 1225 AM CST...
EVANSBORO...WOODWARDS AND WAYNESBORO BY 1230 AM CST...
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3183 8892 3185 8863 3190 8847 3188 8815
3183 8818 3181 8817 3164 8823 3148 8849
3144 8893
TIME...MOT...LOC 0549Z 254DEG 46KT 3183 8901 3167 8910
3155 8924
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 11:32 PM CST, 17 minutes earlier.
Area forecast discussion, Dec 8, 11:32 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1132 PM CST TUE DEC 8 2009
.AVIATION UPDATE FOR 09/06Z...CEILINGS ABOUT THE AREA HOVERING
AROUND 1000 FEET WITH VISIBILITY OCCASIONALLY LESS THAN 5 MILES IN
SHOWERS AND FOG. BANDS OF SHOWERS FROM INTERSTATE 65 AND WEST WILL
MOVE EAST ACROSS THE AREA OVERNIGHT...SOME BRIEF LIFR DUE TO
CIG/VSBY IN HEAVIER RAIN. SOME STORMS STRONG OR POSSIBLY SEVERE FOR
A FEW MORE HOURS OVER THE NORTHWEST SECTIONS. COLD FRONT CROSSES
INTERSTATE 65 SHORTLY AROUND 8 AM BEGINS THE CLEARING OUT PROCESS
WITH SUNNY SKIES EXPECTED BY AFTERNOON WITH A MODERATE NORTH TO
NORTHWEST WIND. /11
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING
ZONES: AND MOBILE BAY.
&&Hazardous weather outlook, Dec 8, 6:45 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 645 PM CST TUE DEC 8 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-100100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 645 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA .DAY ONE...TONIGHT AND WEDNESDAY LOW LEVEL MOISTURE HAS INCREASED RAPIDLY SOUTH OF A WARM FRONT THAT MOVED ACROSS THE AREA THIS EVENING. ALONG THIS AXIS OF DEEPER MOISTURE...A LINE OF THUNDERSTORMS WERE DEVELOPING AND MOVING RAPIDLY NORTHEAST. SOME SEVERE STORMS ARE POSSIBLE WITH STRONG DAMAGING WINDS AND ISOLATED TORNADOES. THE GREATEST RISK FOR A SEVERE STORM THROUGH 2 AM WILL BE GENERALLY NORTH OF A WIGGINS TO CHATOM LINE. DUE TO THE RAPID MOVEMENT OF THE STORMS...RAINFALL TOTALS ARE NOT EXPECTED TO BE EXCESSIVE BUT WITH THE HEAVIER RAINS ACROSS PARTS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA LAST NIGHT SOME PONDING OF WATER AND LOCALIZED NUISANCE FLOODING MAY OCCUR. A MODERATE STRONG ONSHORE FLOW IN ADVANCE OF A COLD FRONT WILL CONTINUE OVER THE MARINE AREA TONIGHT. WINDS OVER THE MARINE AREA WILL BECOME WESTERLY AND DIMINISH DURING THE DAY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY A STRONG OFFSHORE FLOW WILL DEVELOP WEDNESDAY NIGHT OVER THE MARINE AREA AS THE COLD FRONT MOVES SOUTH OF THE AREA. MODERATE TO STRONG WINDS WILL PERSIST OVER THE GULF WATERS THROUGH THE END OF THE WEEK. THESE WINDS WILL CONTINUE TO POSE A HAZARD TO SMALL CRAFT. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP OVER THE WESTERN GULF ON FRIDAY AND TRACK ACROSS THE NORTHERN GULF LATE FRIDAY NIGHT INTO SATURDAY. THERE WILL BE THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WITH THIS SYSTEM...WHICH COULD RESULT IN MINOR FLOODING ISSUES GIVEN THE EXPECTED SATURATED GROUND CONDITIONS OVER MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED AT TIMES TONIGHT.
In the hours before
Special weather statement, Dec 8, 6:59 PM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 659 PM CST TUE DEC 8 2009 ALZ051-052-MSZ067-090200- WASHINGTON-CHOCTAW-WAYNE- INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER... 659 PM CST TUE DEC 8 2009 ...A LINE OF THUNDERSTORMS WILL ENTER THE WESTERN PORTIONS OF CHOCTAW AND WAYNE COUNTIES BY 9 PM CDT... AT 655 PM CST...NWS RADAR INDICATED A LINE OF THUNDERSTORMS FROM JUST WEST OF MERIDIAN TO MAGEE MISSISSIPPI. THE LINE IS MOVING VERY SLOWLY TO THE EAST WHILE INDIVIDUAL STORMS ALONG THE LINE ARE MOVING NORTHEAST AT 40 MPH. THIS LINE WILL ENTER THE WESTERN PORTIONS OF CHOCTAW AND WAYNE COUNTIES BY 9 PM CDT. THE LOCAL AIRMASS EAST OF I-59 WILL BECOME A LITTLE MORE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES IN THE 9 PM TO MIDNIGHT TIMEFRAME. FOR THIS REASON A TORNADO WATCH IS IN EFFECT UNTIL 2 AM CST. UNTIL THAT TIME...THERE IS ALSO A SMALL CHANCE OF AN ISOLATED TORNADO PRODUCING THUNDERSTORM DEVELOPING BETWEEN HATTIESBURG AND LUMBERTON. SHOULD THIS OCCUR...THE STORM WOULD MOVE INTO NORTHERN PERRY...NORTHERN GREENE AND WAYNE COUNTIES OF SOUTHEAST MISSISSIPPI. THE BEST ADVICE IS TO BE PREPARED AND ACT QUICKLY SHOULD A TORNADO WARNING BE ISSUED FOR YOUR AREA SPECIAL WEATHER STATEMENTS (BHMSPSMOB) WILL PROVIDE SHORT-TERM FORECAST UPDATES ON AN AS NEEDED BASIS LEADING UP TO THE ISSUANCE OF ANY WARNING PRODUCTS AND SUBSEQUENT STATEMENTS. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. GROUND TRUTH VERIFICATION MATTERS TO US ALL AGAIN...A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. MEDLIN
Special weather statement, Dec 8, 11:30 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1130 PM CST TUE DEC 8 2009 ALZ051>053-MSZ067-090645- WASHINGTON-CLARKE-CHOCTAW-WAYNE- INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER... 1130 PM CST TUE DEC 8 2009 ...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING FROM THE WEST... AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 24 MILES NORTH OF HALSELL TO 52 MILES WEST OF STRENGTHFORD...MOVING EAST AT 35 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... EUCUTTA...YANTLEY...CYRIL...PUSHMATAHA...HINTON...RIDERWOOD AND CROMWELL THROUGH 1245 AM CST. THE LOCAL AIRMASS EAST OF I-59 HAS BECOME INCREASINGLY UNSTABLE SINCE EARLIER THIS EVENING. THERE IS ONE SEGMENT OF THE LINE OF STORMS WEST OF CHOCTAW COUNTY ALABAMA THAT IS BEING MONITORED FOR A POSSIBLE WARNING BY MIDNIGHT. THE MAIN THREAT WOULD BE STRAIGHT LINE WINDS. ALSO TWO THUNDERSTORMS SOUTHWEST OF LAUREL MISSISSIPPI ARE BEING MONITORED CLOSELY FOR POSSIBLE LATER WARNINGS FOR POSSIBLY NORTHERN PERRY AND WAYNE COUNTIES OF MISSISSIPPI BETWEEN MIDNIGHT AND 2 AM CST. THE MAIN THREAT WOULD BE STRAIGHT LINE WINDS AND AN ISOLATED TORNADO. STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA ALL HAZARDS RADIO FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST WEDNESDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI. MEDLIN
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 11:37 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 38 min |
| Dec 9, 12:20 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 40 min |
| Dec 9, 12:46 AM CST | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 27 min |
| Dec 9, 9:03 AM CST | River Flood Warning | MOB | Choctaw, Clarke, Washington | 21 days |
| Dec 9, 9:03 AM CST | River Flood Warning | MOB | Choctaw, Clarke, Washington | 21 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.